Kansas, 2011Hail and Damaging Winds in Kansas, July 12, 2011
July 12, 2011 · NWS TOP · 7 events in 6 counties and zones
On July 12, 2011 scattered thunderstorms produced very strong winds across portions of northeast Kansas. The worst damage took place across Riley and Pottawatomie Counties where power poles and large structures were destroyed in that area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 12, 2011 scattered thunderstorms produced very strong winds across portions of northeast Kansas. The worst damage took place across Riley and Pottawatomie Counties where power poles and large structures were destroyed in that area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 12, 2:14 PM CST, 46 minutes earlier.
Area forecast discussion, Jul 12, 2:14 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT TUE JUL 12 2011
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY AFTERNOON...
19Z WATER VAPOR SHOWS A CLOSED UPPER-LEVEL TROUGH OVER
NORTHWEST OKLAHOMA WITH DECENT SOUTHERLY FLOW AT 500 MB STREAMING
COOLER AIR UPSTREAM INTO CENTRAL KANSAS. SURFACE ANALYSIS AND
VISIBLE SATELLITE SHOW INSTABILITY INCREASING AS DEVELOPING
TOWERING CU IS NOTED OVER SOUTH CENTRAL AND SOUTH EAST KANSAS
STREAMING NORTHWARD. WEAK FRONTAL BOUNDARY HAS SETTLED OVER NORTHERN
MISSOURI WESTWARD INTO NORTHERN KANSAS WHILE AN OUTFLOW BOUNDARY
FROM AN MCS OVER NEBRASKA WAS CONTINUING SOUTHEAST INTO MISSOURI.
CLOUD COVER SHOULD INCREASE THIS EVENING AS THE UPPER TROUGH
APPROACHES FROM THE SOUTHWEST. CHANCE POPS WERE INSERTED THIS
EVENING INTO THE OVERNIGHT PERIOD AS TWO SEPARATE LIFTING
MECHANISMS COME INTO PLAY. CONVERGENCE ALONG THE FRONTAL BOUNDARY
LIFTS NORTHWARD INTO SOUTHERN NEBRASKA WHILE AN UPPER DISTURBANCE
SHIFTS OVERHEAD. MOISTURE POOLING ALONG AND AHEAD OF THE BOUNDARY
SHOULD INCREASE DEW POINTS INTO THE LOWER 70S...PROVIDING THE
ADEQUATE MOISTURE AND ASCENT. HOWEVER...0-6 KM BULK SHEAR APPEARS
WEAK AT 20 KTS WHILE STRAIGHT UNIDIRECTIONAL FLOW AND ML CAPE QUITE
HIGH TO NEAR 3000 J/KG LATE AFTERNOON SUGGEST MULTI CELL STRUCTURE
WITH SUBSTANTIAL UPDRAFTS. THE 15Z EXPERIMENTAL HRRR AND 4KM WRF
MODELS ARE ALSO IN AGREEMENT...BEGINNING WITH ISOLATED CONVECTION
OVER SOUTH CENTRAL...INCREASING IN COVERAGE LATER THIS EVENING.
STRONG WINDS...SMALL HAIL AND HEAVY RAIN APPEAR TO BE THE MAIN
THREATS AT THIS TIME. LOWS OVERNIGHT IN THE 70S ARE PROGGED WITH
WINDS BECOMING LIGHT TOWARDS THE SOUTHEAST.
ON WEDNESDAY AFTERNOON...WEAK UPPER LEVEL FLOW WILL ALLOW THE
SHORTWAVE AND ASSOCIATED VORTICITY MAX TO STALL IN THE AREA.
CONTINUED CHANCE POPS AT THIS TIME WITH ISOLATED TO SCATTERED MULTI
CELL STORMS EXPECTED. A BRIEF RELIEF FROM THE HEAT IS EXPECTED WITH
CLOUD COVER AND ANY PRECIPITATION HOLDING TEMPERATURES TO THE LOWER
90S.
BOWEN
WEDNESDAY NIGHT THROUGH TUESDAY...
WEDNESDAY NIGHT AND THURSDAY...A MINOR UPPER LEVEL TROUGH WILL MOVE
AROUND THE NORTHERN PERIPHERY OF H5 RIDGE AXIS ACROSS THE SOUTHERN
PLAINS. THERE WILL BE ENOUGH ASCENT AHEAD OF THE H5 TROUGH ALONG
WITH WEAK ISENTROPIC LIFT TO CONTINUE A CHANCE FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY MORNING. THE SOUTHERN
PLAINS UPPER LEVEL RIDGE WILL BEGIN TO AMPLIFY ACROSS THE CENTRAL
PLAINS. AFTERNOON HEATING MAY CAUSE ISOLATED THUNDERSTORMS TO
DEVELOP ACROSS THE CWA. I KEPT A SLIGHT CHANCE OF POPS IN THE
FORECAST GRIDS FOR THURSDAY AFTERNOON. HIGH TEMPERATURES WILL WARM
INTO THE MID TO UPPER 90S. HEAT INDICES WILL BE IN THE 98 TO 103
DEGREE RANGE.
FRIDAY THROUGH TUESDAY...WILL BE HOT. THE UPPER LEVEL RIDGE WILL
AMPLIFY AND CENTER ITSELF OVER NORTHEAST KS. THE ECMWF MODEL SHOWS
THE CENTER OF THE H5 RIDGE AXIS TO HAVE HEIGHTS OF 603 DKM AT 500MB
SATURDAY THROUGH TUESDAY. HIGH TEMPERATURES WILL REACH BETWEEN 99 TO
105 DEGREES ACROSS THE CWA. THE EASTERN AND NORTHERN COUNTIES MAY
KEEP LOWER TO MID 70 DEW POINTS...WHICH WOULD CAUSE HEAT INDICES TO
EXCEED 110 DEGREES EACH AFTERNOON. THE WESTERN AND SOUTHERN COUNTIES
MAY MIX DEEP ENOUGH FOR DEW POINTS TO DROP INTO THE MID TO UPPER 60S
DURING THE AFTERNOON HOURS. HOWEVER...MID TO UPPER 60S DEW POINTS
WHEN COMBINED WITH HIGH TEMPERATURES AROUND 103 DEGREES WOULD CAUSE
HEAT INDICES TO BE IN THE 104 TO 108 DEGREE RANGE. EXCESSIVE HEAT
WARNINGS OR HEAT ADVISORIES WILL MOST LIKELY BE NEEDED FRIDAY
THROUGH TUESDAY. I KEPT POPS THROUGH THIS PERIOD UNDER 14 PERCENT.
GARGAN
&&
.AVIATION...
PREDOMINANTLY VFR CONDITIONS EXPECTED THROUGH THE ENTIRE TAF
PERIOD. TOP/FOE LIGHT WINDS INITIALLY FROM NORTH WILL VARY AND
GRADUALLY TURN BACK AROUND TO SOUTHEAST. SCATTERED THUNDERSTORMS
ARE EXPECTED IN THE GENERAL VICINITY OF TAF SITES FROM 20Z THROUGH
04Z...BUT DUE TO EXPECTED SCATTERED NATURE HAVE KEPT CB GROUP FOR
THE TIME BEING. LOOK TO REMAIN DRY AFTER 06Z BUT THUNDERSTORMS IN
SOUTHERN KANSAS MAY KEEP CLOUDS IN THE AREA...PERHAPS FLIRTING
WITH MVFR AT TIMES.
BARJENBRUCH
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
KSZ010>012-022>024-026-035>040-054>056-058-059.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008-009-020-021-
034.
&&
Hazardous weather outlook, Jul 12, 2:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT TUE JUL 12 2011
KSZ008>012-020>024-026-034>040-054>056-058-059-132030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
330 PM CDT TUE JUL 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT.
SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF STRONG GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.
A HEAT WAVE IS FORECAST TO CONTINUE FROM FRIDAY THROUGH TUESDAY
WITH HEAT INDICES FROM 105 TO 110 DEGREES EACH DAY. THE PROLONGED
PERIOD OF HEAT COULD BE DANGEROUS FOR THE ELDERLY AND THOSE
WITHOUT AIR CONDITIONING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 12, 2:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT TUE JUL 12 2011
KSZ039-122130-
SHAWNEE-
356 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE COUNTY...
THROUGH 430 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF NORTHWESTERN SHAWNEE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 347 AND 352 COULD ALSO BE AFFECTED.
THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3902 9586 3907 9595 3910 9595 3911 9597
3911 9600 3912 9601 3913 9599 3914 9600
3912 9602 3922 9596 3921 9565
TIME...MOT...LOC 2056Z 216DEG 11KT 3914 9586Thunderstorm Wind, Dickinson
- When
- July 12, 3:00 PM CST to 3:05 PM CST
- Where
- Dickinson County, 2.82 mi N of Buckeye
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.090, -97.180
A trained spotter reported 60 mph winds, with doors to home blown in and a steel patio table overturned.
Thunderstorm Wind, Riley
- When
- July 12, 4:25 PM CST to 4:30 PM CST
- Where
- Riley County, 0.87 mi NE of Lasita
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.430, -96.940
The top of a wooden barn was destroyed near Leonardville. One foot diameter trees were split off the main tree trunk. Outer sections of windows on the house were ripped-off. Tree branches were wrapped around a swing set.
Hail, Jackson
- When
- July 12, 4:45 PM CST to 4:47 PM CST
- Where
- Jackson County, 3.5 mi N of Holton
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.520, -95.740
A west-facing sliding glass patio door was broken.
Thunderstorm Wind, Coffey
- When
- July 12, 5:30 PM CST to 5:35 PM CST
- Where
- Coffey County, 3.86 mi W of Halls Summit
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 38.340, -95.740
Five power poles were destroyed on the west side of U.S. Highway 75.
Thunderstorm Wind, Pottawatomie
- When
- July 12, 5:32 PM CST to 5:37 PM CST
- Where
- Pottawatomie County, 2.13 mi E of Blaine
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.500, -96.360
Three large diameter power poles were reported down west of Wheaton.
Hail, Shawnee
- When
- July 12, 5:53 PM CST
- Where
- Shawnee County, 2.33 mi NNE of (Top)billard Arpt to
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -95.600
Thunderstorm Wind, Shawnee
- When
- July 12, 6:45 PM CST to 6:50 PM CST
- Where
- Shawnee County, 4.76 mi WNW of Elmont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -95.780
Two to four inch diameter limbs were broken. A storage shed had a room and two sides damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 12, 201155 injured · 1 event
- Excessive Heat in Pennsylvania, July 12, 20111 death · 5 events
- Rip Current in Massachusetts, July 12, 20111 death · 1 event
- Lightning Strike in Arizona, July 12, 20111 death · 1 event
- Excessive Heat in Louisiana, July 12, 20111 death · 1 event
- Excessive Heat in New Jersey, July 12, 201110 injured · 5 events
- Damaging Winds in Arkansas, July 12 to 13, 2011$310,000 · 60 kt wind · 2 events
- Tornadoes and Flash Flooding in Colorado, July 12 to 13, 2011$165,000 · EF0 · 13 events
- Flash Flooding and Damaging Winds in Missouri, July 12 to 13, 2011$176,000 · 87 kt wind · 8 events
- Flash Flooding and Hail in Illinois, July 12, 2011$132,000 · 52 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, July 12, 2011$116,000 · 61 kt wind · 8 events
- Flash Flood and Damaging Winds in Illinois, July 12, 2011$99,000 · 52 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333088, 333084, 333081, 333085, 333086, 333082, 333087.